Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Eureka, CA

October 3, 2018Mendocino County, California

NWS Eureka, CA issued this flash flood watch at Oct 3, 2018, 9:54 AM PDT for Mendocino County, California. It took effect at Oct 3, 2018, 12:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 9:54 AM PDT (16:54 UTC)
In effect from
Oct 3, 2018, 12:00 PM PDT
Expired
Oct 3, 2018, 7:00 PM PDT
In force
7 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 4.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS66 KEKA 031654
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
954 AM PDT Wed Oct 3 2018

...Flash Flood Watch for Mendocino Complex burn scars until 7 PM 
PDT this evening...

.Flash flooding will be possible this afternoon and evening in the
Mendocino Complex fire burn scar areas. Scattered showers and 
isolated thunderstorms may produce intense rainfall that may cause
debris flows and flash flooding in these areas. 

CAZ110-113-040145-
/O.NEW.KEKA.FF.A.0001.181003T1900Z-181004T0200Z/
/00000.0.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
954 AM PDT Wed Oct 3 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for the Mendocino Complex burn scar

* Until 7 PM PDT this evening

* Flash flooding and debris flows are most likely in these areas:
  Cold Creek along highway 20. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Oct 3, 4:57 AM PDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 3, 4:57 AM PDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
457 AM PDT Wed Oct 3 2018

.SYNOPSIS...An upper level trough will generate occasional
showers, primarily across the interior, through tonight. Another
trough will bring a chance for rain by Friday evening. Drier
weather and sunnier skies are expected for the weekend.

&&

.DISCUSSION...The upper low which has been the primary driver of
the local pattern for the past few days is positioned well to the
south of the Eureka AOR as of this morning, however this feature
will continue to support a showery regime into the evening hours
as moisture wraps back around into the area from the southeast
with the low tracking inland over southern CA this afternoon. The
best shower potential will remain over the eastern half of the
area including the higher terrain of Trinity County and
northeastern Mendocino County, where modest instability may also
support a few lightning strikes during the afternoon hours.

Dry northwest flow aloft will yield more pleasant conditions for
Thursday as clouds scatter out and reveal some afternoon
sunshine, however the next system embedded in the flow will
quickly move in on Friday and provide another chance of rain
through Saturday morning. The best potential at this time looks to
be over Del Norte and northern Humboldt Counties, with more
benign showery conditions farther south.

Finally, a warmer and drier pattern still looks to be on tap for
the weekend as ridging builds over the east Pacific and touches
off stronger northerly winds. /CB

&&

.AVIATION...Despite higher cigs shallow ground fog has
formed locally along the coast this morning. This should dissipate
after sunrise but the mid to high level cigs should persist through
much of the day. Interior sites should also see cloud cover aloft
and any low lying valley fog/stratus should also burn off by mid
morning. All areas should be generally VFR for the majority of
the taf cycle.

&&

.MARINE...Generally light northerlies are expected across the
coastal waters with locally westerly winds along the very near
coast. The northerlies will range in the 10-20kt range before
briefly becoming southerly north of the cape on friday night as a
weak weather system moves across the region. By late Saturday the
northerlies return in earnest ramping up to near gale force across
the outer waters. The gusty winds will persist through the
weekend accompanied by a building wind chop and short period fresh
swell.

&&

.EKA WATCHES/WARNINGS/ADVISORIES....
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 3, 3:45 AM PDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
345 AM PDT Wed Oct 3 2018

CAZ101>106-109-110-112-113-041045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
345 AM PDT Wed Oct 3 2018

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ107-108-111-041045-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
345 AM PDT Wed Oct 3 2018

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Today and tonight.

A slight chance of thunderstorms over the higher terrain of Trinity
and Northeast Mendocino Wednesday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:01 PM PDTFlash Flood WarningEKAMendocino3 hr
Oct 3, 3:01 PM PDTSmall Craft AdvisoryEKA36 hr

Nearby

Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.